Alert archive / West Virginia / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Charleston, WV

April 22, 2017McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood watch at Apr 22, 2017, 3:43 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Apr 22, 2017, 12:00 PM EDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 3:43 AM EDT (07:43 UTC)
In effect from
Apr 22, 2017, 12:00 PM EDT
Expired
Apr 24, 2017, 9:34 AM EDT
In force
46 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS61 KRLX 220743
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
343 AM EDT Sat Apr 22 2017



VAZ003-004-WVZ033-034-221545-
/O.NEW.KRLX.FF.A.0002.170422T1600Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
343 AM EDT Sat Apr 22 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SUNDAY
EVENING...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for portions of southwest Virginia and 
  southern West Virginia, including the following areas, in 
  southwest Virginia, Buchanan and Dickenson. In southern West 
  Virginia, McDowell and Wyoming. 

* From noon EDT today through Sunday evening

* Periods of heavy rainfall are expected over the weekend. This
  could lead to flash flooding, particularly along flood prone
  creeks and streams, and adjacent low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
8 follow-up statements
864 
WGUS61 KRLX 221503
FFARLX

Flood Watch
National Weather Service Charleston WV
1103 AM EDT Sat Apr 22 2017


VAZ003-004-WVZ033-034-222315-
/O.CON.KRLX.FF.A.0002.170422T1600Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
1103 AM EDT Sat Apr 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Through Sunday evening

* Periods of heavy rainfall are expected over the weekend. This 
  could lead to flash flooding, particularly along flood prone 
  creeks and streams, and adjacent low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
127 
WGUS61 KRLX 221850
FFARLX

Flood Watch
National Weather Service Charleston WV
250 PM EDT Sat Apr 22 2017


VAZ003-004-WVZ033-034-230300-
/O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
250 PM EDT Sat Apr 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Through Sunday evening

* Periods of heavy rainfall are expected over the weekend. This
  could lead to flash flooding, particularly along flood prone
  creeks and streams, and adjacent low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
948 
WGUS61 KRLX 230147
FFARLX

Flood Watch
National Weather Service Charleston WV
947 PM EDT Sat Apr 22 2017

VAZ003-004-WVZ033-034-231100-
/O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
947 PM EDT Sat Apr 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Through Sunday evening

* Another wave of heavy rainfall is expected Sunday. This could
  lead to flash flooding, particularly along flood prone creeks
  and streams, and adjacent low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
235 
WGUS61 KRLX 230941
FFARLX

Flood Watch
National Weather Service Charleston WV
541 AM EDT Sun Apr 23 2017

...Additional rounds of heavy rainfall expected today...


VAZ003-004-WVZ033-034-231800-
/O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
541 AM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Through this evening

* Another wave of heavy rainfall is expected today. This could 
  lead to flash flooding, particularly along flood prone creeks 
  and streams, and adjacent low lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
083 
WGUS61 KRLX 231840
FFARLX

Flood Watch
National Weather Service Charleston WV
240 PM EDT Sun Apr 23 2017

...Additional rounds of heavy rainfall expected today...

VAZ003-004-WVZ033-034-240245-
/O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
240 PM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Until midnight EDT tonight

* Another wave of heavy rainfall is expected today. This could 
  lead to flash flooding, particularly along flood prone creeks 
  and streams, and adjacent low lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
309 
WGUS61 KRLX 232302
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
702 PM EDT Sun Apr 23 2017

...Additional rounds of heavy rainfall expected tonight into
Monday...

VAZ003-004-WVZ033-034-241100-
/O.EXT.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
702 PM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Into Monday afternoon

* Another wave of heavy rainfall is expected tonight into Monday.
  This could lead to flash flooding, particularly along flood
  prone creeks and streams, and adjacent low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$
454 
WGUS61 KRLX 240701
FFARLX

Flood Watch
National Weather Service Charleston WV
301 AM EDT Mon Apr 24 2017

...Additional rounds of heavy rainfall expected overnight into 
Monday...

VAZ003-004-WVZ033-034-241515-
/O.CON.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
301 AM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of southwest Virginia and southern West Virginia, 
  including the following areas, in southwest Virginia, Buchanan 
  and Dickenson. In southern West Virginia, McDowell and 
  Wyoming. 

* Until 2 PM EDT this afternoon

* One last wave of heavy rainfall affecting the area overnight
  into Monday could lead to additional flash flooding,
  particularly along flood prone creeks and streams, and adjacent
  low lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should warnings be issued.

&&

$$

TRM
131 
WGUS61 KRLX 241334
FFARLX

Flood Watch
National Weather Service Charleston WV
934 AM EDT Mon Apr 24 2017

...Rain has moved out of the area and streams are receding...


VAZ003-004-WVZ033-034-241445-
/O.CAN.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-McDowell-Wyoming-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, and Pineville
934 AM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southwest Virginia and
southern West Virginia has been cancelled. All streams and rivers
are falling and are back in their banks. No more heavy rain is
expected over the area.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Apr 22, 1:23 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 22, 1:23 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
123 AM EDT Sat Apr 22 2017

.SYNOPSIS...
Cold front sags south through this afternoon then lifts back
north late Friday night/Saturday. System exits Sunday
night/Monday. Primarily dry next week and warming.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1050 PM Friday...

Area of showers incoming from the south. Reworked POPs to better
reflect timing on these as they head NE.

As of 240 PM Friday...

Line of convection working across the southern coalfields.
Storm environment showing weak shear and instability in a broad
convergent zone ahead of main front. The front will help
continue to kick line off to the south and east for the
remainder of the afternoon and into in Saturday. We may see a
slight uptick in intensity this afternoon in max daytime
heating but severe is not expected at this time.

Front never makes it too far south as vigorous sfc to mid level
wave approaches. Models still showing a fair spread in where
best dynamics and qpf set up, with the GFS trending to more
southward solution, with lesser amounts of qpf on saturday. The
NAM further to the north with both the initial and secondary
waves. Hanging our near term forecast more in line with the GFS
solution for the time being and will hold off on any headlines,
which probably would be more appropriate just outside the period
on Saturday, if needed. For temps, used a model blend.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 305 PM Friday...

Expecting an additional inch and a half of rain, give or take,
over the southern zones heading into the Saturday night and
Sunday time frame with the system eventually making an exit.
Inverted trough aloft keeps the need for low end POPs going over
the mountains through Monday night, although additional
rainfall will be largely negligible. Still have concerns for
creek, stream, and river rises from the event, and expect
isolated issues. However, the greening of the landscape will
assist somewhat in the absorption of rainfall to a degree, and
there should be some breaks as well. So the overall
precipitation will be a result of duration more than coming all
at once from a heavy rainfall producing convective complex.
Speaking of convection, threat for thunder is low to none for
the short term as rain stabilizes the atmosphere enough to
prevent such activity.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 305 PM Friday...

Models still suggesting isolated POPs mid week with a southwest
to northeast moving trough aloft, but it appears that the QPF
fields may be overextended in the output a bit. Think that
chances for rain are going to be on the low side, and will say
with a degree of confidence that significant precipitation in
the long term is not expected. In general, it will be a drier
period, with temperatures really beginning to ramp up to very
warm conditions. Have upper 80s in the lowlands by the end of
the week, but dewpoints should stay in the 50s.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
As of 120 AM Saturday...

Initial wave of showers and isold thunderstorms moves across the
area through 12Z, with mainly VFR conditions, although brief
MVFR conditions expected in heavier showers, particularly across
the mountains, such as at sites KBKW and KEKN.

Next wave of heavier precipitation will move east across the
area after 12-15Z. This wave will generate more widespread MVFR
and local IFR conditions. General decrease in precipitation from
west to east after 21Z, although widespread MVFR conditions
should linger, particularly across West Virginia and southwest
Virginia. Some partial improvement to low vfr is possible across
southeast Ohio and adjacent WV sites near to the Ohio River
late, but this is still uncertain. Light and variable surface
winds during the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: More widespread MVFR and IFR conditions
may occur than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 04/22/17
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    L    M    H    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    L
BKW CONSISTENCY  H    H    L    H    L    H    H    H    H    M    H    L
EKN CONSISTENCY  H    H    H    H    H    L    M    M    M    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M

AFTER 06Z SUNDAY...
IFR possible Sunday into Monday with another wave of low
pressure.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/26
NEAR TERM...KMC/MZ
SHORT TERM...TRM/26
LONG TERM...TRM/26
AVIATION...SL

Nearby

Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Virginia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.